Chloroquine (CQ) and its derivative Hydroxychloroquine (HCQ) are typically used in the treatment and prevention of malaria. Recently, the drugs have emerged onto the scene as possible fighters against COVID-19. However, scientific evidence for the safety and effectiveness of these drugs in the treatment of COVID-19 has been widely uncertain.
A new report, published in Biological Psychiatry, offers evidence that chloroquine can trigger a psychotic episode in a patient without past history of psychosis.
The report was led by Dr. Marine Ambar Akkaoui of the Psychiatry Department at Hôpital Bichat, in Paris, France. She and her team describe the case of a patient who was rushed to hospital while experiencing a psychotic episode, 7 days into self-medicating with chloroquine.
The 57-year-old woman had begun taking chloroquine after her son starting presenting symptoms consistent with a COVID-19 infection. Her hope was that the drug would prevent her from contracting the virus.
“After 2 days,” the report authors describe, “the patient presented with agitation and aggressiveness. The morning of the seventh day, she left the house shouting and slamming the door, and was found few hours later in the street in a state of major psychomotor agitation.”
The woman, who had never been hospitalized for psychiatric issues or experienced such an episode before, was brought to hospital showing continued agitation, as well as “mystical delusion and visual hallucinations, associated with severe anxiety.” Upon arrival, the woman was sedated with loxapine and clonazepam.
The patient’s blood work and brain scan examinations came back normal. The doctors applied the Naranjo algorithm, a questionnaire designed to assess the likelihood of a drug reaction being due to the drug itself, rather than other factors. It was determined “probable” that the adverse reactions seen were in fact due to chloroquine.
The authors express that mood disturbance and psychosis are of the most common psychiatric side effects of chloroquine. They further address the possibility that the effects of chloroquine may have been amplified due to its reaction with another drug.
For years, the patient in question had been taking 10mg/day of escitalopram, as prescribed by her doctor to treat sub-clinical anxiety. “Moreover,” the authors explain, “CQ is metabolized by the cytochrome 2D6 (CYP2D6), and the CQ toxicity may have been enhanced here by ESCITALOPRAM, which is a CYP2D6 inhibitor.”
The authors conclude, “This report highlights the risks of self-medication with CQ and the need for a close monitoring of psychiatric symptoms. Particular attention might be required with co-prescriptions of CYP2D6 inhibitors.”
The study, “Chloroquine-induced first-episode psychosis in a patient self-medicated for covid-19”, was authored by Marine Ambar Akkaoui, Michel Lejoyeux, and Pierre A. Geoffroy.
(Photo credit: GoodFreePhotos.com)